Which medications may adversely affect the perioperative management of permanent pacemakers (PPMs) and automatic implantable cardioverter-defibrillators (AICDs)?

Updated: Oct 29, 2018
  • Author: Albert H Tsai, MD; Chief Editor: Sheela Pai Cole, MD  more...
  • Print
Answer

Answer

Some common anesthetic medications may also affect CIED function and should be used with caution. Drugs that induce fasciculations (succinylcholine) and myoclonus (etomidate, ketamine) should be avoided because of their potential for causing oversensing (similar to inappropriate sensing caused by EMI) and complete inhibition of a pacemaker. Nitrous oxide accumulation in the prepectoral pacemaker pocket may lead to loss of electrode contact and cause loss of sensing or capture. Other inhalational anesthetics and opioids do not alter CIED function and can be used safely.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!